Illinois, 2011

Damaging Wind in Illinois, August 12, 2011

August 12, 2011 · NWS LOT · 1 event in 1 county or zone

An isolated supercell developed over northern Illinois and tracked southeast during the evening of August 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

An isolated supercell developed over northern Illinois and tracked southeast during the evening of August 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 12, 4:38 PM CST, 54 minutes earlier.

Area forecast discussion, Aug 12, 4:38 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
538 PM CDT FRI AUG 12 2011

.DISCUSSION...
317 PM CDT

THE PLEASANT WEATHER IS QUICKLY COMING TO AN END THIS EVENING...WITH
CONDITIONS BECOMING MORE UNSETTLED TONIGHT AND THROUGH THE WEEKEND.

THE FORECAST SITUATION HAS BECOME MUCH MORE MUDDLED TODAY AS NOT
MUCH OF THE GUIDANCE IS REALLY HANDLING THE NEAR TERM SITUATION VERY
WELL AND THEN PRETTY MUCH GOES ALL OVER THE PLACE FOR TONIGHT AND
TOMORROW.  SO...HAVE MADE SOME RATHER SIGNIFICANT CHANGES TO THE
GOING FORECAST...ESPECIALLY WITH REGARD TO POPS/WX/QPF.

CURRENTLY...SATELLITE IMAGERY INDICATES A MODEST SHORTWAVE MOVING
FROM FAR SERN MN INTO SWRN WI...WHILE THE REMNANTS OF AN EARLIER
CONVECTIVE COMPLEX MOVES INTO CNTRL/SRN IL.  THIS HAS LEFT NRN IL
DRY AND WITH MOSTLY SUNNY SKIES.  FEEL THAT ANY SHRA/TSRA TO AFFECT
THE CWA WILL LIKELY BE CONFINED TO THE NRN TIER COUNTIES ALONG THE
WI BORDER INVOF THE SHORTWAVE TRACKING ACROSS SRN WI.  HAVE
DECREASED POPS TO HIGHER END CHANCE TO THE FAR NORTH AND THEN
DECREASING TO SLIGHT CHANCE TOWARD THE ILLINOIS RIVER VALLEY.  THE
NEW 12Z ECMWF RUN SEEMS TO HAVE THE BEST HANDLE ON THE CURRENT
CONDITIONS...AND LEADING INTO THE NEAR TERM FORECAST THIS
EVENING...SO HAVE LARGELY ADJUSTED THE GOING FORECAST CLOSER TO THAT
SOLUTION.  THIS WOULD ALSO KEEP THE BEST PCPN CHANCES FOR THE NRN
COUNTIES THROUGH THE NIGHT AND PERHAPS ONLY SOME SLIGHT CHANCE POPS
FOR THE SOUTH.  THIS LATEST GUIDANCE ALSO SUGGESTS THAT MUCH OF THE
AREA SHOULD BE EITHER DRY OR PERHAPS A FEW LINGERING SHOWERS FOR
SATURDAY MORNING.

BY LATE SATURDAY MORNING...THE WEAK SFC REFLECTION OF A STRONG MID
LEVEL SHORTWAVE DROPPING OUT OF THE NRN PLAINS SHOULD MOVE INTO SRN
LOWER MICHIGAN.  BY THIS POINT...THE MID LEVEL SHORT WAVE WILL BE
MOVING OVER NRN IL.  SFC WINDS WILL BEGIN VEERING MORE NWLY-NLY AND
LOW LEVEL COLD ADVECTION WILL BEGIN.  BY AROUND NOON...EXPECT THAT
WIDESPREAD INSTABILITY SHOWERS SHOULD BEGIN TO DEVELOP OVER THE
AREA.  THUS HAVE MAINTAINED THE LIKELY POPS FOR TOMORROW AFTERNOON
AND INTO TOMORROW EVENING.  THE OTHER MAIN CHANGE TO THE GOING
FORECAST IS TO RATHER DRASTICALLY REDUCE THE ASSOCIATED QPF.  SINCE
THE PCPN IS NOW EXPECTED TO BE MORE SHOWERY AND LESS LIKELY TO BE
ORGANIZED CONVECTION...TOTAL QPF ACROSS THE AREA SHOULD BE MORE ON
THE ORDER OF A FEW TENTHS OF AN INCH RATHER THAN THE 1 INCH OR MORE
PREVIOUSLY ANTICIPATED.  AS THE UPPER TROUGH MOVES OFF TO THE EAST
LATE SATURDAY AND INTO SUNDAY...SOME LINGERING SCT SHOWERS ARE
POSSIBLE OVER THE FAR ERN PORTION OF THE AREA...PARTICULARLY OVER
THE NWRN INDIANA COUNTIES.

THE ONE AREA WHERE THE FORECAST HAS SEEN LITTLE CHANGE IS WITH
TEMPERATURES.  THE GUIDANCE HAS BEEN A LITTLE MORE CONSISTENT IN
THIS AREA...WITH TEMPERATURES EXPECTED TO BE NEAR OR SLIGHTLY BELOW
NORMAL.  HIGHS OVER THE WEEKEND SHOULD RANGES FROM THE UPPER 70S TO
THE LOWER 80S AND LOWS IN THE LOWER TO MIDDLE 60S.

FOR THE LONGER TERM FORECAST PERIOD...FROM MONDAY THROUGH
FRIDAY...THE GENERAL TREND SHOULD BE FOR THE UPPER LEVEL PATTERN TO
BECOME MORE PROGRESSIVE...WITH A HIGH AMPLITUDE RIDGE OVER THE WRN
CONUS AND THE DEEP TROUGH OVER THE ERN CONUS TO MOVE EWD AS A DEEP
UPPER LOW DIGS INTO THE PACIFIC NORTHWEST.  BY TUESDAY AND
WEDNESDAY...THE UPPER RIDGE SHOULD BUILD ACROSS THE CNTRL PLAINS AND
THE MISSISSIPPI VALLEY.  THE RIDGE SHOULD ALSO BEGIN TO FLATTEN AS A
SERIES OF SHORTWAVES MOVE OVER THE PEAK OF THE FLATTENING RIDGE AND
CROSS THE MIDWEST.  THESE WAVES SHOULD BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS FOR TUESDAY THROUGH WEDNESDAY NIGHT.  THE PATTERN
SHOULD REMAIN RELATIVELY CONSISTENT THROUGH THE REST OF THE WEEK.
TEMPERATURES THROUGH THE EXTENDED PERIOD SHOULD BE NEAR
NORMAL...WITH HIGHS IN THE LOWER 80S AND LOWS IN THE 60S.

KREIN

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 22Z...

* PRECIP CHANCES TONIGHT AS WELL AS ONCE AGAIN LATE IN THE
  FORECAST PERIOD ON SATURDAY.

* ASSOCIATED LOWER VIS AND CEILINGS.

BEACHLER

//DISCUSSION...UPDATED 18Z...

A RELATIVELY QUIET START TO THE FORECAST PERIOD WILL BEGIN TO
SLOWLY CHANGE LATE THIS AFTERNOON INTO TONIGHT. LATEST SURFACE
OBSERVATIONS INDICATING A DECENT AMOUNT OF PRESSURE FALLS OVER
NORTHWEST ILLINOIS INTO SOUTHWEST WISCONSIN THIS AFTERNOON. THIS
IS OCCURRING OUT AHEAD OF A MID LEVEL FEATURE CURRENTLY PROGRESSING
ACROSS SOUTHERN MINNESOTA AND CENTRAL IOWA. EXPECT SHOWERS AND
THUNDERSTORMS TO DEVELOP IN THIS GENERAL VICINITY LATE THIS
AFTERNOON INTO EARLY EVENING. IT CURRENTLY LOOKS AS IF THESE
SHOWERS AND THUNDERSTORMS WHICH DEVELOP ACROSS NORTHWEST ILLINOIS
SHOULD PROGRESS NORTHEAST INTO WISCONSIN THIS EVENING WITH SOME
DEVELOPMENT ON THE SOUTHERN FRINGE EXPECTED AS THIS MID LEVEL
FEATURE CONTINUES TO MOVE EAST. ALTHOUGH...CONFIDENCE BEGINS TO
LOWER WITH THIS POSSIBILITY AS BEST FORCING SHOULD REMAIN TO THE
NORTH OF THE TERMINALS AND SOME DRIER AIR CURRENTLY IN PLACE
PLAYING A FACTOR. ANY LINGERING PRECIP SHOULD EXIT THE REGION BY
SATURDAY MORNING WITH A LULL IN THE ACTIVITY EXPECTED. THEN A
STRONGER UPPER LEVEL TROUGH WILL APPROACH FROM THE NORTHWEST BY
MID DAY SATURDAY. AS THIS OCCURS...LOW LEVEL LAPSE RATES WILL
INCREASE OUT AHEAD IT AND SHOWERS AND THUNDERSTORMS SHOULD BEGIN
TO SPREAD EAST ACROSS THE TERMINALS INTO THE AFTERNOON/END OF
FORECAST PERIOD.

RODRIGUEZ

//ORD AND MDW CONFIDENCE...UPDATED 22Z...

* MEDIUM CONFIDENCE WITH PRECIP TRENDS TONIGHT INTO SATURDAY.

* LOW CONFIDENCE WITH LOWER VIS AND CEILING TRENDS TONIGHT.

* HIGH CONFIDENCE WITH VFR CONDITIONS IN THE NEAR TERM.

* HIGH CONFIDENCE WITH WIND SPEED AND DIRECTION.

BEACHLER

//OUTLOOK FOR ORD/MDW FOR 00Z SUNDAY-12Z FRIDAY...UPDATED 12Z...

SATURDAY NIGHT...

SUNDAY...MVFR/IFR POSSIBLE EARLY. CHC SHRA.

MONDAY...VFR.

TUESDAY...VFR. CHC TSRA MAINLY AFTER NOON.

WEDNESDAY...VFR. SLGT CHC TSRA.

THURSDAY...VFR.

RATZER

&&

.MARINE...
104 PM CDT

HIGH PRESSURE WILL MOVE OFF TO THE EAST COAST TONIGHT WHILE WEAK
LOW PRESSURE FROM THE UPPER MISSISSIPPI VALLEY TO THE SOUTHERN
PLAINS BEGINS TO ORGANIZE AND STRENGTHEN. THE LOW WILL REACH
CENTRAL LAKE MICHIGAN SATURDAY. THERE IS SOME MODEL DISCREPANCY ON
THE EXACT PATH AND INTENSITY OF THE LOW BUT IT APPEARS SOUTH
WINDS WILL STRENGTHEN LATE TONIGHT AND SATURDAY MORNING AHEAD OF
THE LOW...OVER THE SOUTH HALF OF LAKE MICHIGAN. THE LOW WILL THEN
DRIFT SOUTHEAST INTO MICHIGAN AND OHIO SATURDAY NIGHT AND SUNDAY.
IN THE WAKE OF THIS LOW AND WITH COOLER AIR MOVING ACROSS THE
LAKE...STRONG NORTH WINDS WILL DEVELOP. HIGH PRESSURE WILL BUILD
INTO THE WESTERN LAKES SUNDAY NIGHT AND MONDAY BRINGING A PERIOD
OF LIGHT NORTH WINDS. WINDS WILL BECOME SOUTH TUESDAY AS THE HIGH
DRIFTS EAST INTO THE EASTERN LAKES AND OHIO VALLEY.

ALLSOPP

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Aug 12, 2:54 PM CST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
354 PM CDT FRI AUG 12 2011

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
132100-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
354 PM CDT FRI AUG 12 2011 /454 PM EDT FRI AUG 12 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED: THUNDERSTORMS

  * OCCASIONAL WIND GUSTS TO 40 MPH
  * OCCASIONAL LIGHTNING
  * HEAVY DOWNPOURS

  AREAS AFFECTED AND TIMING:

  * ISOLATED THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTHWESTERN
    ILLINOIS LATE THIS AFTERNOON...POSSIBLY REACHING THE ROCKFORD
    AREA BY EARLY EVENING. THUNDERSTORM ACTIVITY SHOULD BE CONFINED
    MOSTLY TO FAR NORTHERN ILLINOIS...NEAR THE WISCONSIN BORDER.

  DISCUSSION:

  * AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS SOUTHERN
    WISCONSIN TONIGHT. THERE MAY BE SUFFICIENT INSTABILITY AND
    SHEAR TO PRODUCE A FEW LOCALLY STRONG THUNDERSTORMS...BUT
    WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY AFTERNOON
ACROSS NORTHERN ILLINOIS AND NORTHWESTERN INDIANA. SOME
THUNDERSTORMS MAY BECOME SEVERE SOUTH OF A LINE FROM MICHIGAN CITY
INDIANA TO MENDOTA ILLINOIS.

THERE IS AN INCREASED RISK FOR RIP CURRENTS ALONG THE INDIANA
SHORE OF LAKE MICHIGAN SUNDAY MORNING. THERE IS THEN AN INCREASED
RISK FOR RIP CURRENTS ALONG THE ILLINOIS AND INDIANA SHORES
SUNDAY AFTERNOON THROUGH MONDAY MORNING.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS TUESDAY THROUGH
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-132100-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
354 PM CDT FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE WILL BE A CHANCE OF THUNDERSTORMS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS SATURDAY
AFTERNOON AND THEN AGAIN TUESDAY THROUGH WEDNESDAY NIGHT.

STRONG WINDS AND HIGH WAVES MAY LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT SUNDAY THROUGH MONDAY MORNING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-132100-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
354 PM CDT FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE WILL BE A CHANCE OF THUNDERSTORMS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS SATURDAY AND
THEN AGAIN TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

KREIN

In the hours before

Special weather statement, Aug 12, 4:21 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
521 PM CDT FRI AUG 12 2011

ILZ003-008-122245-
OGLE IL-WINNEBAGO IL-
521 PM CDT FRI AUG 12 2011

...SPECIAL WEATHER STATEMENT...

AT 517 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM 5 MILES NORTH OF FORRESTON...MOVING EAST-SOUTHEAST AT
15 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  FORRESTON...          MOUNT MORRIS...       BYRON...
  OREGON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND.  SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.

LAT...LON 4220 8966 4221 8941 4230 8940 4229 8918
      4198 8932 4215 8968

BMD

The radar

The Chicago radar (KLOT), 106 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ogle

When
August 12, 5:32 PM CST
Where
Ogle County, Stillman Vly
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.100, -89.180

Several 3 to 6 inch diameter tree limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339807.